Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 81, NWS Des Moines, IA

May 6, 2012Jasper County, Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2012, 9:12 AM CDT for Jasper County, Marion County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 9:12 AM CDT (14:12 UTC)
Expired
May 6, 2012, 10:00 AM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jasper County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 7:17 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2361 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS53 KDMX 061412
SVRDMX
IAC099-125-061500-
/O.NEW.KDMX.SV.W.0081.120506T1412Z-120506T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
912 AM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JASPER COUNTY IN CENTRAL IOWA...
  NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 1000 AM CDT

* AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MONROE...OR 10 MILES SOUTH
  OF NEWTON...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...REASNOR...LAMBS GROVE...NEWTON AIRPORT...SULLY...
  KELLOGG...LYNNVILLE AND OAKLAND ACRES.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 159 AND 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4152 9276 4148 9323 4165 9331 4181 9277
TIME...MOT...LOC 1413Z 248DEG 19KT 4156 9307
WIND...HAIL 60MPH <.75IN

$$

VACHALEK
2 follow-up statements
348 
WWUS53 KDMX 061432
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
932 AM CDT SUN MAY 6 2012

IAC099-125-061500-
/O.CON.KDMX.SV.W.0081.000000T0000Z-120506T1500Z/
MARION IA-JASPER IA-
932 AM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
JASPER AND NORTH CENTRAL MARION COUNTIES UNTIL 1000 AM CDT...

AT 928 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF NEWTON...MOVING
EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SULLY...KELLOGG...LYNNVILLE AND OAKLAND ACRES.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 159 AND 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SOME HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS. BRIEF HEAVY 
RAINFALL OF UP TO ONE INCH MAY OCCUR WITH THESE STORMS. 


&&

LAT...LON 4152 9276 4148 9323 4165 9331 4181 9277
TIME...MOT...LOC 1432Z 248DEG 19KT 4160 9290
WIND...HAIL 60MPH <.75IN

$$

VACHALEK
166 
WWUS53 KDMX 061454
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
954 AM CDT SUN MAY 6 2012

IAC099-125-061504-
/O.EXP.KDMX.SV.W.0081.000000T0000Z-120506T1500Z/
MARION IA-JASPER IA-
954 AM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JASPER AND NORTH
CENTRAL MARION COUNTIES WILL EXPIRE AT 1000 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS SUNDAY.

LAT...LON 4152 9276 4148 9323 4165 9331 4181 9277
TIME...MOT...LOC 1454Z 248DEG 19KT 4164 9275

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:50 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 6, 6:50 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT SUN MAY 6 2012

...UPDATED FOR THE 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
TODAY WILL BE THE LAST DAY OF THE ABOVE NORMAL TEMPERATURES AND
HUMIDITY FOR THIS TIME OF YEAR. COLD FRONT WILL BE PROGRESSING
ACROSS PART OF THE CWA DURING THE DAY TODAY...AS UPPER LEVEL FORCING
FINALLY BECOMES MORE PROGRESSIVE AND BEGINS MOVING EASTWARD.
PLENTIFUL MOISTURE AND INSTABILITY AHEAD OF THE FRONT WILL COMBINE
WITH FORCING TO PRODUCE SHRA AND TSRA. ATTM DO NOT EXPECT A
WIDESPREAD SEVERE WEATHER THREAT. AND...ANY ONGOING CONVECTION EARLY
THIS MORNING WILL MODULATE AFTERNOON CONVECTION POTENTIAL.

MODELS DO BRING THE FRONT THRU AT DIFFERENT SPEEDS...WITH THE GFS
BEING THE SLOWEST. HAVE TENDED TOWARD THE GFS AS ITS SOLUTION W/R/T
FRONT TIMING APPEARS THE MOST REASONABLE.

OVERALL...FLASH FLOOD THREAT IS NOT HIGH ENOUGH TO ISSUE A FLASH
FLOOD WATCH ATTM. ALTHOUGH THE AIR MASS WILL HAVE ABOVE AVERAGE
PWATS FOR THIS TIME OF YEAR...WIDESPREAD HEAVY RAINFALL IS NOT
EXPECTED.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
SFC BOUNDARY IS EXPECTED TO BE NEAR THE FAR EASTERN EDGE OF THE
FORECAST AREA BY 00Z AND WILL PASS EAST SHORTLY AFTER. THE PRIMARY
INSTABILITY WILL EXIT THE REGION AHEAD OF THE BOUNDARY AND SHOULD
TAKE WITH IT ANY REMAINING SEVERE THREAT. THE MID LEVEL BOUNDARY
WILL BE LAGGING OVER FAR NORTHWEST IOWA THROUGH WITH MOISTURE STILL
OVERRUNNING THE SFC BOUNDARY NEAR 700 MB. THE THREAT FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE UNTIL THIS BOUNDARY MOVES THROUGH THE
OVERNIGHT. MUCAPES OF 200-600 J/KG WILL BE IN PLACE OF THE MID LEVEL
BOUNDARY. THE MID LVL BOUNDARY AND SOME KINEMATIC FORCING UVV
ASSOCIATED WIT THE VIGOROUS UPPER LEVEL SYSTEM TO THE NORTH SHOULD
BE ENOUGH TO KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS OVER THE
AREA OVERNIGHT...WITH POPS HIGHEST OVER THE SOUTHEAST. THE
PRECIPITATION ENDS ON MONDAY WITH COOLER AND DRIER CONDITIONS IN
PLACE.

THE 500 MB COLD POOL ASSOCIATED WITH THE NORTHERN PLAINS UPPER LOW
WILL SWING SOUTHEAST INTO THE NORTHEAST HALF OF IOWA ON TUESDAY. HAD
CONCERNS YESTERDAY THAT A WARM LAYER NEAR 700 MB MAY LIMIT
PRECIPITATION CHANCES BY TUESDAY AFTERNOON. THIS WARM LAYER DOES NOT
APPEAR TO BE AS STRONG AS PREVIOUSLY EXPECTED. WILL HAVE LOW
CONVECTIVE TEMPERATURES BY TUESDAY AFTERNOON WITH MUCH OF THE AREA
QUICKLY HAVING CUMULUS DEVELOP BY LATE MORNING TO EARLY AFTERNOON.
SHOWERS AND A FEW THUNDERSTORMS ALSO LIKELY TO DEVELOP BY THE
AFTERNOON OVER THE NORTHEAST THEN DIMINISH AS QUICKLY WITH THE LOSS
OF DAYTIME HEATING. HIGH PRESSURE WILL PREVAIL WEDNESDAY AND
THURSDAY. A WEAK FRONTAL BOUNDARY SHOULD BE IN ITS DISSIPATION
STAGE AS IT ARRIVES INTO IOWA LATE FRIDAY INTO SATURDAY. THIS SYSTEM
WILL BE WEDGED BETWEEN STRONG HIGH PRESSURE TO THE EAST AND TO THE
WEST. IN ADDITION THE PRIMARY UPPER LEVEL FORCING WILL BE WELL TO
THE NORTH. PRECIPITATION CHANCES BY THE MODELS LIKELY OVERDONE AND
BEGAN TO LIMIT/LOWER THEM FRIDAY THROUGH SATURDAY...HOWEVER MORE
DOWNWARD ADJUSTMENTS MAY BE NECESSARY.

&&

.AVIATION...06/12Z
SCT THUNDERSTORMS WILL BE MOVING THROUGH THE KDSM/KOTM/KALO AREAS
THIS MORNING. THE STORMS ARE EXPECTED TO DIMINISH MID DAY BEFORE
REDEVELOPMENT OCCURS AGAIN THIS AFTERNOON ALONG A COLD FRONT.
ANOTHER PERIOD OF VFR CONDITIONS ARE EXPECTED BEHIND THIS SYSTEM
BEFORE MORE STRATUS MOVES INTO CENTRAL IOWA OVERNIGHT. THIS STRATUS
SHOULD BEGIN TO DIMINISH OVER THE WEST LATE IN THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...ZOGG
AVIATION...AWB
LONG TERM...DONAVON
Hazardous weather outlook, May 6, 5:19 AM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
519 AM CDT SUN MAY 6 2012

IAZ007-017-025>028-035>039-046>050-057>062-070>075-081>086-092>097-
071030-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
519 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT WITH
A SLIGHT RISK FOR SEVERE WEATHER POSSIBLE. A FEW STORMS WITH GOLF
BALL SIZED HAIL AND 60 MPH WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON. ADDITIONAL
CHANCES FOR THUNDERSTORMS ARRIVE FRIDAY AND SATURDAY. THE SEVERE
WEATHER POTENTIAL DURING THIS PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

IAZ004>006-015-016-023-024-033-034-044-045-071030-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-CRAWFORD-CARROLL-
519 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THE POTENTIAL FOR
SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS ARRIVE FRIDAY AND SATURDAY.
THE SEVERE WEATHER POTENTIAL DURING THIS PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND AGAIN SUNDAY.

In the hours before

Local storm report, May 6, 6:19 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 AM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             4 W AUDUBON AIRPORT     41.70N 95.00W
05/06/2012  E0.88 INCH       AUDUBON            IA   TRAINED SPOTTER

&&

DONAVON
Local storm report, May 6, 6:35 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     TSTM WND GST     4 SW ATLANTIC           41.36N 95.07W
05/06/2012  E60 MPH          CASS               IA   LAW ENFORCEMENT

            SQUAD CAR BEING ROCKED BY WINDS. DIME SIZE HAIL ALSO
            REPORTED.

&&

SKOW
Local storm report, May 6, 6:36 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 AM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     TSTM WND GST     ATLANTIC                41.40N 95.01W
05/06/2012  M69 MPH          CASS               IA   TRAINED SPOTTER

            A FEW SHINGLES BLOWN OFF HOUSE. TREE BRANCHES DOWN...SIZE
            UNKNOWN.

&&

SKOW
Local storm report, May 6, 7:10 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 AM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND GST     6 WSW GREENFIELD        41.29N 94.57W
05/06/2012  M65 MPH          ADAIR              IA   MESONET

            MEASURED BY KCCI SCHOOLNET SITE AT NODAWAY VALLEY SCHOOL.

&&

DONAVON
Local storm report, May 6, 8:24 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 AM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     TSTM WND DMG     4 SSW DES MOINES INT AI 41.47N 93.69W
05/06/2012                   WARREN             IA   TRAINED SPOTTER

            SOME SHINGLES BLOWN OFF ROOF...WINDS ESTIMATED BETWEEN 65
            AND 70 MPH.

&&

SKOW
Local storm report, May 6, 8:42 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
842 AM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             2 S ALTOONA             41.62N 93.48W
05/06/2012  E0.88 INCH       POLK               IA   AMATEUR RADIO

            TIME ESTIMATED FROM RADAR.

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:32 AM CDTSevere Thunderstorm WarningDMXHamilton, Wright43 min
May 6, 5:52 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie53 min
May 6, 6:30 AM CDTSevere Thunderstorm WarningDMXAdair, Cass45 min
May 6, 7:05 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison25 min
May 6, 7:09 AM CDTSevere Thunderstorm WarningDMXAdair, Madison22 min
May 6, 7:29 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison31 min
May 6, 7:59 AM CDTSevere Thunderstorm WarningDMXDallas, Polk46 min
May 6, 8:27 AM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren48 min
May 6, 9:03 AM CDTSevere Thunderstorm WarningDMXJasper, Marion42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.